Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 222, NWS Des Moines, IA

July 21, 2005Adair County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2005, 3:16 AM CDT for Adair County, Guthrie County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2005, 3:16 AM CDT (08:16 UTC)
Expired
Jul 21, 2005, 3:47 AM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Adair County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:30 AM CDTTSTM WND DMG2 E Stuart, IALARGE LIMBS DOWN OF 8 INCH DIAMETER.
Jul 21, 3:40 AM CDTTSTM WND DMG1 N Greenfield, IACORN DOWN IN EXPERIMENTAL FIELD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2624 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 210817
SVRDMX
IAC001-077-210845-
/O.NEW.KDMX.SV.W.0222.050721T0816Z-050721T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
316 AM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTHWEST IOWA.
  GUTHRIE COUNTY IN WEST CENTRAL IOWA.

* UNTIL 345 AM CDT.

* AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTH OF GUTHRIE CENTER TO 5 MILES NORTHWEST OF
  GREENFIELD...OR ALONG A LINE EXTENDING FROM 46 MILES WEST OF DES
  MOINES TO 51 MILES WEST OF DES MOINES...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR STUART BY 325 AM CDT.

THE LOCATIONS OF GUTHRIE COUNTY REGIONAL AIRPORT...CASEY...BAGLEY...
FONTANELLE...GREENFIELD MUNICIPAL AIRPORT...YALE...MENLO AND JAMAICA
ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4185 9462 4122 9463 4122 9426 4186 9430

$$

JAW
2 follow-up statements
000 
WWUS53 KDMX 210825
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
325 AM CDT THU JUL 21 2005

IAC001-077-210845-
/O.CON.KDMX.SV.W.0222.000000T0000Z-050721T0845Z/
GUTHRIE IA-ADAIR IA-
325 AM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR ADAIR AND GUTHRIE
COUNTIES UNTIL 345 AM CDT...

AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTH OF PANORA TO 5 MILES NORTHEAST OF GREENFIELD...OR
ALONG A LINE EXTENDING FROM 42 MILES WEST OF DES MOINES TO 44 MILES
WEST OF DES MOINES...AND MOVING EAST AT 40 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS
OF ADAIR AND GUTHRIE COUNTIES...INCLUDING THE LOCATIONS OF 
YALE...PANORA...MENLO...JAMAICA AND STUART. A 56 MPH WIND WAS 
MEASURED IN THE ADAIR CASEY AREA.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4185 9462 4122 9463 4122 9426 4186 9430

$$

JAW
000 
WWUS53 KDMX 210847
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
347 AM CDT THU JUL 21 2005

IAC001-077-210857-
/O.EXP.KDMX.SV.W.0222.000000T0000Z-050721T0845Z/
GUTHRIE IA-ADAIR IA-
347 AM CDT THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR ADAIR AND GUTHRIE COUNTIES HAS
BEEN ALLOWED TO EXPIRE...

AT 345 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4185 9462 4122 9463 4122 9426 4186 9430

$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:00 PM CDT, 7 hours 16 minutes earlier.

Area forecast discussion, Jul 20, 8:00 PM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT WED JUL 20 2005

.DISCUSSION...
ZONE UPDATE HAS BEEN SENT. NO SIGNIF CHANGES TO FORECAST FOR
TONIGHT. STILL SOMEWHAT TRICKY AS TO WHETHER OR NOT CONVECTION WILL
BE ABLE TO FIRE. CURRENTLY THE SURFACE FRONT HAS EDGED INTO NORTHERN
IOWA. SFC CONVECTION REMAINS CAPPED WITH WARM LOWER/MID LEVEL
TEMPERATURES. DOES LOOK LIKE BEST CHANCE FOR CONVECTION WOULD OCCUR
LATER THIS EVENING AS SPEED CONFLUENCE IS MAXIMIZED OVER WEST AND NW
IA IN THE H925-850 LAYER. JUST ABOVE THIS...ANY PARCEL LIFTED FROM
ABOUT H800 IS PRETTY MUCH GOOD TO GO ACCORDING TO THE ETA WITH
LITTLE OR NO INHIBITION AND CAPES AROUND 4K J/KG. GFS AND RUC
MAINTAIN A CAPPING LAYER AROUND H7 AND THIS MAY BE ENOUGH TO
SUPPRESS CONVECTION GIVEN VEERING H850 FLOW BY 06Z AND DECREASED
CONFLUENCE/CONVERGENCE BETWEEN 06Z AND 09Z. TURNS OUT INITIATING
CONVECTION OVER IA MAY BE A MOOT POINT IF THE CURRENT CONVECTIVE
CLUSTER IN SD CAN MAINTAIN ITSELF FOR A WHILE LONGER THIS EVENING.
STEERING FLOW AND FORWARD PROPAGATING CORF VECTORS WOULD BRING THIS
ESE ALONG THE ELEVATED BOUNDARY INTO BETTER LOW LEVEL FLOW AND COULD
MAKE IT INTO THE AREA LATER TONIGHT. HAVE MAINTAINED THE HIGHEST
POPS IN THE NORTHWEST. GOOD DEAL OF MOISTURE POOLING AND EVAPOTRANS
TODAY AND EARLY THIS EVENING PUSHING DEW POINTS INTO THE UPPER 70S.
DEW PTS WILL COME DOWN SOME LATER TONIGHT BUT WILL STILL SUPPORT A
QUITE WARM AND MUGGY NIGHT. ALL MODELS INDICATING THE POTENTIAL FOR
TEMPS TO NOT BE AS WARM THE NEXT FEW DAYS AS PREVIOUSLY THOUGHT. MADE
SOME ADJUSTMENTS IN OUTER PERIODS WITH THIS IN MIND AND TO BRING US
INTO BETTER COLLAB.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAW
Hazardous weather outlook, Jul 20, 11:13 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT WED JUL 20 2005

IAZ004-005-015-023-024-033>039-044>050-057>062-070>075-081>086-
092>097-212100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1113 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. THUNDERSTORMS
WILL MOVE INTO FAR WESTERN IOWA SHORTLY AFTER MIDNIGHT AND MOVE
SOUTHEAST ACROSS THE AREA OVERNIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE STRAIGHT LINE WINDS AROUND 70 MPH. THERE WILL BE A
SMALL THREAT OF NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EARLY MORNING SCATTERED THUNDERSTORMS...WITH A FEW SEVERE
THUNDERSTORMS...ARE POSSIBLE MAINLY EAST OF I-35 AND SOUTH OF I-80
ON THURSDAY MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE OVERNIGHT
THURSDAY NIGHT INTO FRIDAY MORNING...AND AGAIN MONDAY NIGHT AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN THURSDAY
EVENING.

IAZ006-007-016-017-025>028-212100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
1113 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...MAINLY AFTER
3 AM. AN ISOLATED SEVERE THUNDERSTORM WITH 60 MPH WINDS AND NICKEL
SIZED HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED MORNING NON-SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE OVERNIGHT THURSDAY
NIGHT INTO FRIDAY MORNING...AND AGAIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT
TONIGHT AND AGAIN THURSDAY EVENING.

In the hours before

Local storm report, Jul 21, 3:00 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             8 WSW BEDFORD MUNICIPAL 40.59N 94.86W
07/21/2005  0.75 INCH        TAYLOR             IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:29 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.